Accidentally Took Two Toprol-XL (Metoprolol Succinate ER) Tablets

In our latest question and answer, our pharmacist discusses the potential problems of accidentally double dosing on metoprolol, and what to do.

Question

I took 2 Metoprolol ER 50mg tabs by mistake just a few hours apart. I also took 2 escitalopram 20 mg as well. Can you provide assistance?

Asked by Sukie On Nov 24, 2022

Answered by
Medical Content Reviewed By HelloPharmacist Staff

Published Nov 25, 2022
Last updated Apr 15, 2024

Key points

  • If you or someone you know may have accidentally taken too much metoprolol (or any drug for that matter), you should contact the Poison Control Center at 1-800-222-1222, visit their website (poison.org) or seek medical attention.
  • Potential side effects of taking too much metoprolol include dizziness, lightheadedness, low pressure, and breathing problems.
  • Unless you significantly overdose of metoprolol (i.e., taking over 400mg metoprolol ER), the risk of serious side effects is low, but it is important to seek medical attention if you are experiencing symptoms.

Answer

Accidentally taking an extra dose of a medication is a common error, and whenever it happens, it is always a good idea to check in with a healthcare provider. In most cases, the risk of serious side effects is low, but this obviously is dependent on many factors, including the drug in question, your medical situation, etc...

In addition to reaching out to a healthcare provider, I also highly recommend contacting the Poison Control Center at 1-800-222-1222 or visiting their website (Poison.org). They have a wonderful evaluation tool that assesses your risk for serious side effects or complications.

Now, in regard to the two medications you asked about, Lexapro (escitalopram) and metoprolol ER, I'll focus on metoprolol ER since I have already written a comprehensive answer on Lexapro (which can be found here).

Accidentally Overdosing On Metoprolol

Metoprolol is a beta-blocker and works by relaxing blood vessels and slowing heart rate to improve blood flow and decrease blood pressure.

The prescribing information for the drug states the following regarding overdoses:

There have been a few reports of overdosage with TOPROL-XL [metoprolol succinate ER] and no specific overdosage information was obtained with this drug, with the exception of animal toxicology data.
Toprol-XL Prescribing Information

Your main concerns with taking too much metoprolol are your blood pressure dropping too low (i.e., hypotension), your heart rate dropping too low (i.e., bradycardia), and the side effects that would be associated with these. These side effects can include:

  • Dizziness
  • Drowsiness
  • Lightheadedness
  • Difficulty breathing
  • Heart failure

The FDA dosing limits for the drug vary depending on whether or not it is the immediate-release version (metoprolol tartrate) or extended-release version (metoprolol succinate):

  • Metoprolol succinate: 400 mg/day
  • Metoprolol tartrate: 450 mg/day

In your situation, having taken two metoprolol ER (succinate) 50mg tablets, which equals 100mg, is well within the daily dosing limits.

Now, you may certainly still experience some side effects since you took a dose you weren't used to, but it's quite unlikely you will experience serious side effects. Studies of metoprolol overdose generally show significantly higher doses are needed for serious side effects to occur

Nevertheless, everyone has their own unique medical situation, so it's important you're aware of what to look out for and what you should do if you do experience side effects by taking too much of a drug.

What Is The Treatment For Metoprolol ER Overdose?

As mentioned, the maximum daily dose set by the FDA for metoprolol ER is 400mg and unless you took far more than that, it's unlikely you'll have serious side effects.

However, as written in the section above, potential effects of taking too much metoprolol include reduced heart rate, low pressure, and trouble breathing.

Depending on what you are using metoprolol for, you may be at slightly more risk (e.g., if you are using it for heart failure, you could be more at risk for complications).

Management of overdoses is symptomatic (i.e., based on what you are experiencing).

For example, if you are experiencing significantly low blood pressure, your doctor may recommend you go to the emergency room so a 'vasopressor' can be given, which increases blood pressure.

If you are experiencing breathing problems, a drug to increase your respiration may be given.

Final Words

I hope you found this information helpful.

The takeaway from this answer should be that you are likely at very low risk of serious side effects, but everyone's medical situation is different. If you're experiencing side effects, you should seek medical attention, or, at the very least, contact the Poison Control Center.

Thanks for reaching out!

References

  • Toprol XL Prescribing Information, AccessFDA
  • Metoprolol Succinate Monograph, PubChem
  • Fatal metoprolol overdose, PubMed
  • Successful treatment of a massive metoprolol overdose using intravenous lipid emulsion and hyperinsulinemia/euglycemia therapy, PubMed
  • Cardiovascular toxicity due to metoprolol poisoning in a patient with coronary artery disease, PubMed

About the Pharmacist

Dr. Brian Staiger, PharmD

Dr. Brian has been practicing pharmacy for over 13 years and has wide-ranging experiences in many different areas of the profession. From retail, clinical, program development, and administrative responsibilities, he's your knowledgeable and go-to source for all your pharmacy and medication-related questions! Dr. Brian Staiger also has herbalist training and educational certificates in the field of medical ethnobotany. Feel free to send him an email at [email protected]! You can also connect with Dr. Brian Staiger on LinkedIn. The list of questions & answers below are authored by Dr. Brian Staiger PharmD.

Recent Questions